Hail, Texas
- When
- May 15, 4:54 PM CST
- Where
- Texas County, 10.81 mi WNW of Goodwell
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 36.660, -101.810
A dryline set up across the western combined Panhandles provided a relatively sharp moisture axis with warm, unstable airmass across the central and eastern Panhandles with good low level moisture. With SBCAPE of 2000-3000 J/Kg, 30-40 kts of effective shear and high LCL's, supercell potential with damaging winds and large hail would be the main threat with a low tornado threat given the high…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A dryline set up across the western combined Panhandles provided a relatively sharp moisture axis with warm, unstable airmass across the central and eastern Panhandles with good low level moisture. With SBCAPE of 2000-3000 J/Kg, 30-40 kts of effective shear and high LCL's, supercell potential with damaging winds and large hail would be the main threat with a low tornado threat given the high LCL's and weak low level helicity values. Storms developed across the TX Panhandle and with southerly flow moved north and east throughout the afternoon into the evening hours before waning after the loss of diurnal heating. Large hail up to the size of baseballs were reported along with damaging wind reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 15, 2:47 PM CST, 2 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 347 PM CDT Mon May 15 2017 .DISCUSSION... Focus for this discussion will be on the threat for severe weather today/tonight as well as Tuesdays greater threat. Threats for today include large hail and damaging winds. Tuesday will have a threat for all severe weather hazards, including possible tornadoes across central and eastern parts of the Panhandles. The dryline setup today isn't as robust as initially thought 24 hours ago. At 20Z, dewpoints for most places were in the 50s (few 60s far eastern zones) with little gradient to speak of across the Panhandles. Forecast soundings are suggesting we will reach convective temperatures at the surface, so the dryline may not be as important as initially thought for a triggering mechanism. Ample CAPE of around 2000-3000 J/kg of most unstable will be in place across central and eastern parts of the Panhandles this afternoon. Bulk shear (0-6 km) is a little stronger than yesterday's outputs, but overall still rather weak to support strong rotating updrafts. Low level shear is also very weak. Initially, I believe storms will be high based, and given other variables in place the threat for tornadoes seems low at this time. Thunderstorm wind gusts of 60 to 70 mph and hail upwards around half dollar in size are all possible in some of the stronger storms today and possibly through early parts of the evening. Convection should be mostly diurnally driven and end around sunset or shortly after. For Tuesday--our better chance at severe weather this forecast package--we have a lot of variables coming into place for what appears to be a day for all types of severe weather hazards. In the upper levels, the 500 mb low will begin to eject over the Rockies into the Plains Tuesday afternoon. Both the GFS and European both have the vorticity maximum over the Rockies just west of the forecast area, placing us under strong southwesterly flow aloft in the afternoon hours. The 250 mb jet will be nosing in over the forecast area in the afternoon as well, placing the left exiting region of the jet over us, which will ultimately help support divergence aloft and therefore enhance thunderstorm development. Bulk shear around 50 to 60 knots and 0-1 km helicity values 100-200 m^2/s^2 in the afternoon hours should come to fruition. East of a dry line in the warm sector dewpoints are forecast to be in the upper 50s to lower 60s in the afternoon hours, while western portions of the Panhandles are forecast to be in the 20s to 30s. As a result, a strong gradient is forecast for dewpoints across the Panhandles which will aid in a triggering mechanism for thunderstorm initiation. Mid-level (700 mb - 500 mb) lapse rates are around 6-8 C/km during convective initiation timeframe. Overall, a lot of parameters are coming into place across central and eastern parts of the Panhandles for severe weather. Given the likelihood of discrete supercells moving around 45 mph from the southwest, the window of opportunity for tornadic development in the afternoon hours before they push east into Oklahoma looks to be between 3pm and 8pm. Also, flooding doesn't look to be of too much concern given the chance for isolated fast moving cells. However, precipitable water values are forecast to be in the 90th or greater percentile, so localized heavy rainfall rates will not be out of the question, but duration should limit overall flood potential. Given the chance for strong rotating updrafts, the chance for giant hail will be possible upwards around softball size. Additionally, strong damaging winds upwards of 75 mph will be possible. The greatest threat for severe weather is across eastern parts of the Panhandles, but certainly central parts of the Panhandles including Amarillo will have the possibility for severe weather as well. Guerrero && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 88 62 87 54 83 / 50 40 30 20 0 Beaver OK 95 65 88 55 85 / 50 50 50 30 0 Boise City OK 85 53 83 50 80 / 20 10 20 5 0 Borger TX 93 64 87 57 86 / 50 40 40 20 0 Boys Ranch TX 90 58 87 53 84 / 30 20 20 10 0 Canyon TX 89 62 87 54 84 / 40 40 30 10 0 Clarendon TX 88 64 88 55 85 / 30 60 50 30 0 Dalhart TX 89 55 84 50 82 / 20 10 20 5 0 Guymon OK 91 58 87 53 83 / 40 30 30 10 0 Hereford TX 90 61 86 53 82 / 30 30 20 10 0 Lipscomb TX 93 66 86 57 85 / 30 60 60 30 0 Pampa TX 89 62 86 55 82 / 50 50 50 30 0 Shamrock TX 90 66 86 57 86 / 20 60 60 40 0 Wellington TX 93 66 88 57 88 / 20 60 60 50 0 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous Weather Outlook National Weather Service Amarillo TX 359 PM CDT Mon May 15 2017 OKZ001>003-TXZ001>020-160900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 359 PM CDT Mon May 15 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms will be possible this afternoon and evening. Damaging wind gusts of 60 to 70 mph and hail around half dollar size are the primary hazards for any severe thunderstorms that develop. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are expected to develop Tuesday, mainly across central and eastern parts of the Panhandles. Severe weather is possible with very large hail, damaging winds, and a possible threat for tornadoes. Thunderstorms are again possible Thursday into Thursday night with the possibility for some of these storms to become strong to severe. Thunderstorms are again possible towards the end of the week, but its too early to say with any confidence the possibility of severe weather at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation needed through the evening hours. Spotter activation may be needed Tuesday afternoon.
Special Weather Statement National Weather Service Amarillo TX 457 PM CDT MON MAY 15 2017 TXZ002-007-152230- Sherman TX-Moore TX- 457 PM CDT MON MAY 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERMAN AND NORTH CENTRAL MOORE COUNTIES UNTIL 530 PM CDT... At 456 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles northwest of Sunray, or 17 miles north of Dumas, moving north at 40 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Cactus and Sunray. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3601 10178 3602 10200 3649 10200 3646 10166 TIME...MOT...LOC 2156Z 186DEG 35KT 3610 10189 Beat
Special Weather Statement
National Weather Service Amarillo TX
523 PM CDT MON MAY 15 2017
TXZ006-007-011-152315-
Hartley TX-Oldham TX-Moore TX-
523 PM CDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM AND EASTERN
HARTLEY COUNTIES UNTIL 615 PM CDT...
At 523 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Boys Ranch, or 18 miles north of Vega, moving north at
45 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Hartley, Channing and Boys Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3604 10261 3605 10215 3562 10216 3561 10216
3536 10217 3534 10252
TIME...MOT...LOC 2223Z 179DEG 39KT 3551 10234
GuerreroSpecial Weather Statement National Weather Service Amarillo TX 533 PM CDT MON MAY 15 2017 TXZ011-012-016-017-152300- Potter TX-Randall TX-Deaf Smith TX-Oldham TX- 533 PM CDT MON MAY 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL...EASTERN OLDHAM...NORTHEASTERN DEAF SMITH AND WESTERN POTTER COUNTIES UNTIL 600 PM CDT... At 532 PM CDT, Doppler radar was tracking a strong thunderstorm over Wildorado, or 10 miles southeast of Vega, moving north at 40 mph towards interstate 40. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Boys Ranch, Valley De Oro and Wildorado. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for the Panhandle of Texas. LAT...LON 3509 10215 3512 10237 3562 10250 3554 10189 TIME...MOT...LOC 2232Z 194DEG 35KT 3518 10225 Guerrero
Special Weather Statement National Weather Service Amarillo TX 542 PM CDT MON MAY 15 2017 TXZ017-018-152315- Randall TX-Armstrong TX- 542 PM CDT MON MAY 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RANDALL AND ARMSTRONG COUNTIES UNTIL 615 PM CDT... At 542 PM CDT, Doppler radar was tracking a strong thunderstorm near Wayside, or 18 miles northeast of Tulia, moving north at 45 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Claude, Washburn, Wayside and Palo Duro Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for the Panhandle of Texas. LAT...LON 3475 10172 3518 10177 3518 10125 3475 10134 TIME...MOT...LOC 2242Z 194DEG 38KT 3477 10160 Guerrero
The Amarillo radar (KAMA), 159 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
7 hail, 2 thunderstorm wind. Local standard time, as filed.
Estimated 60 MPH gust.
Thunderstorm wind gust due to micro burst.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701826, 701775, 701776, 701827, 701777, 701828, 701782, 701784, 701785.